NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

The skin along a peripheral IV cannula is red, painful and swollen. What is the appropriate action?

  1. AFlush the cannula harder to clear it
  2. BRemove the cannula and document it, then resite if still needed
  3. CCover it with a fresh dressing and continue the infusion as prescribed
  4. DIncrease the infusion rate
2.Nursing fundamentalsHard

Why should a near miss be reported even though no harm occurred?

  1. ABecause insurance companies require a report for every shift worked
  2. BSo the nurse involved can be identified and disciplined
  3. CIt helps find and fix system problems before someone is harmed
  4. DIt does not need reporting if no one was harmed
3.Infection control & patient safetyMedium

During a surgical hand scrub, how are the hands held?

  1. APointing downward into the sink at all times
  2. BAbove the elbows, so water runs from the fingertips toward the elbows
  3. CAt the level of the waist, close to the body
  4. DBelow the elbows, so water runs off the fingertips into the sink
4.Infection control & patient safetyHard

Why can a patient with severe neutropenia have a serious infection but little redness, swelling or pus?

  1. AChemotherapy kills the bacteria before they can multiply
  2. BNeutropenia makes infections stay limited to the skin
  3. CThere are too few neutrophils to produce the usual inflammatory signs
  4. DAntibiotics given with chemotherapy hide all signs of infection
5.Prioritization & delegationMedium

A patient receiving chemotherapy has a temperature of 38.3 °C and a very low neutrophil count. What should the nurse do?

  1. AReport it at once, because cultures and antibiotics are needed quickly
  2. BGive a cool shower and offer extra fluids, then wait and see what happens
  3. CDocument the reading and mention it at the next handover
  4. DRecheck the temperature in four hours before telling anyone
6.Prioritization & delegationHard

An LPN/LVN reports that a stable patient now has new chest pain. What should the RN do?

  1. AAssess the patient personally and decide on the next steps
  2. BTell the LPN/LVN to give the as-needed nitroglycerin without assessment
  3. CAsk the nursing assistant to take an ECG and wait for the result
  4. DAsk the LPN/LVN to handle it and report back at the end of the shift
7.Clinical nursingMedium

Long-term amiodarone treatment can affect which of the following?

  1. AThyroid function, the lungs and the skin's sensitivity to sunlight
  2. BThe sense of smell and taste only, with no other effects
  3. CHair colour and nail growth only, with no effect on organs
  4. DBlood glucose and cholesterol only
8.Clinical nursingHard

A nurse teaches a patient with heart failure about self-care. Which statement shows a need for further teaching?

  1. A"I only need to weigh myself once a month."
  2. B"I will weigh myself each morning after passing urine."
  3. C"I will report it if I need more pillows to sleep."
  4. D"I will take my water tablet in the morning."
9.Lab values & electrolytesMedium

A patient on peritoneal dialysis notices that the drained fluid is cloudy and has abdominal pain. What should the nurse do?

  1. AStop dialysis for a week and recheck the fluid later
  2. BRecord it as normal and continue the usual exchanges
  3. CSend the fluid for cell count and culture and report it
  4. DAdd more glucose to the next bag to clear the fluid
10.Lab values & electrolytesHard

A patient with alcohol use disorder has a potassium of 3.0 mEq/L despite two days of replacement. The magnesium is 0.9 mEq/L. What is the most appropriate next step?

  1. AGive a diuretic to remove the excess magnesium
  2. BStop all electrolyte replacement for 24 hours and recheck
  3. CReplace the magnesium; low magnesium keeps the kidneys losing potassium
  4. DDouble the potassium dose and leave the magnesium for later
11.PharmacologyMedium

A patient uses two different eye drops at the same time of day. What should the nurse advise?

  1. AMix the drops in one bottle first
  2. BPut both drops in at exactly the same moment
  3. CUse only one of them each day
  4. DWait at least 5 minutes between the two drops
12.PharmacologyHard

A patient is switched from oral to intravenous morphine. Why is the IV dose lower than the oral dose?

  1. AIV morphine is excreted much more slowly by the kidney than oral morphine
  2. BThe oral route causes tolerance faster than the IV route
  3. COral morphine has a large first-pass effect, so less reaches the blood
  4. DIV morphine is a stronger chemical form of the drug
13.Med-surg: cardiovascular & respiratoryMedium

A patient with bronchiectasis of the right lower lobe is taught postural drainage. How should they be positioned?

  1. AWith the affected lobe lowest so it fills with mucus
  2. BWith the affected lobe uppermost so gravity drains it
  3. CFlat on the back with the arms raised
  4. DSitting fully upright at all times
14.Med-surg: cardiovascular & respiratoryHard

After chest trauma, a patient is hypotensive with reduced breath sounds on the left. Which finding suggests a haemothorax rather than a tension pneumothorax?

  1. ADullness to percussion on the affected side
  2. BDistended neck veins
  3. CTrachea pushed away from the affected side
  4. DHyper-resonance on the affected side
15.Med-surg: neuro, endocrine & renalMedium

After IV thrombolysis for stroke, which observations are most important in the first 24 hours?

  1. ABowel sounds and abdominal girth hourly
  2. BDaily weight and the fluid balance only
  3. CFrequent neurological checks and BP
  4. DHourly peak flow and oxygen saturation
16.Med-surg: neuro, endocrine & renalHard

A patient with lung cancer is confused, dehydrated and constipated, with a corrected calcium of 3.4 mmol/L (about 13.6 mg/dL). What is usually the first treatment?

  1. AIV fluids to rehydrate the patient
  2. BA fluid restriction
  3. COral calcium tablets
  4. DIV calcium gluconate and vitamin D
17.Med-surg: GI, perioperative & oncologyMedium

Which burn should usually be discussed with a specialist burns service even if it is small?

  1. AA tiny burn on the forearm with redness only
  2. BA healed burn scar from many years ago
  3. CA small superficial sunburn on the back
  4. DA partial-thickness burn on the hand
18.Med-surg: GI, perioperative & oncologyHard

After surgery, a patient keeps asking for analgesia before it is due, watches the clock and rates pain 8/10. What is the most appropriate interpretation?

  1. AThe patient is addicted and should have analgesia withheld
  2. BPain may be undertreated; reassess and ask for a review of the plan
  3. CThe patient is exaggerating, so the pain scores should be ignored for now
  4. DThe patient needs only distraction and no change in drugs
19.Maternity & obstetric nursingMedium

A woman with a normal pre-pregnancy BMI asks how much weight she should gain. Which range do the widely used US Institute of Medicine guidelines recommend?

  1. AAbout 2 to 4 kg
  2. BAbout 11.5 to 16 kg
  3. CAbout 5 to 9 kg
  4. DAbout 18 to 23 kg
20.Maternity & obstetric nursingHard

A healthy newborn is jittery. Which finding helps tell jitteriness from a seizure?

  1. ASeizures stop when the limb is held
  2. BJitteriness comes with eye deviation and apnoea
  3. CJitteriness stops when the limb is gently held
  4. DSeizures are always triggered by loud sounds
21.Pediatric nursingMedium

Which non-drug measure reduces procedural pain in newborns, for example during a heel prick?

  1. ALeaving the baby alone in the cot
  2. BCold water on the heel before the prick
  3. CBreastfeeding, skin-to-skin contact or oral sucrose
  4. DWaiting until the baby is asleep, without any other comfort
22.Pediatric nursingHard

The parents of a child who is being resuscitated ask to stay in the room. What is the best response?

  1. AAsk them to leave, because their presence always harms the team's work
  2. BTell them to wait outside in the corridor until the resuscitation is over
  3. CAllow them to stay only if they help with the compressions
  4. DAllow them to stay if they wish, with a staff member to support and explain
23.Mental health nursingMedium

A woman calls the emergency department after a sexual assault an hour ago. What advice helps to preserve forensic evidence?

  1. AShower and wash her clothes before coming in, so she feels cleaner
  2. BPut all clothing in a sealed plastic bag
  3. CWait a few days at home until she feels ready to talk before seeking any medical care or forensic examination
  4. DAvoid showering or changing clothes, and bring any clothing already removed in a paper bag
24.Mental health nursingHard

During a session, a patient says he intends to seriously harm a named neighbour. What is the correct general principle?

  1. AConfidentiality means nothing can be shared
  2. BThe threat should be ignored because patients often say things they don't mean
  3. CThe nurse should personally go and warn the neighbour without telling the team
  4. DThe risk to an identifiable person must be shared with the team and may need to be disclosed to protect that person, following the law and policy
25.Nursing math & unit conversionsMedium
1234567891011126:55 PM?06:5517:5519:5518:55

Practice exercise (made-up values, not clinical guidance). A dose is charted at 6:55 PM. Which entry is the same time on the 24-hour clock? Click it.

6:55 PM
  1. 106:55
  2. 217:55
  3. 319:55
  4. 418:55
26.Nursing math & unit conversionsHard
00:0019:4000:20t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 19:40 and finishes at 00:20 the next morning (24-hour clock). How many minutes t did it run?

19:4000:20
t = min
27.Dosage calculationsMedium
60 kg25 mg/kg/day2× per dayD = ? mg

A patient weighs 60 kg. The prescribed dose is 25 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

60 kg25 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 440 units of a drug that comes as 1000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

440 units1000 units/mL
V = mL
29.IV infusion ratesMedium
60 gtt/mL60 mL/h? gtt/min

An infusion is ordered at 60 mL/h, but no pump is available. It runs by gravity through a giving set of 60 gtt/mL. Find the drip rate R in drops per minute.

60 mL/h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
200 mg50 mL15 mL/h? mg/h

A bag contains 200 mg of a drug in 50 mL and runs at 15 mL/h. How many milligrams per hour D does the patient receive?

200 mg/50 mL15 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
heparin 5 000 units/mL60 units/kg · 102 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 60 units/kg for a patient who weighs 102 kg. The vial contains 5 000 units/mL. What volume V do you draw up? Round to one decimal place.

60 units/kg102 kg5 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
400 mg250 mLdopamine? mL/h52 kg3 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 400 mg in 250 mL. The order is 3 mcg/kg/min for a patient who weighs 52 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

400 mg/250 mL3 mcg/kg/min52 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice100 mLsoup180 mLIV infusion100 mL/h × 12 hIV antibiotic1 × 100 mLurine450 mLurine500 mLurine275 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

juice: 100 mLsoup: 180 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 1 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
1000 mL750 mL infused75 mL/h08:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 75 mL/h. At 08:00, 750 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL750 mL infused75 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 97% on room air, blood pressure 100/60 mmHg, pulse 88/min, alert, temperature 39.0 °C. What is the NEWS2 total score?

RR 16SpO₂ 97%airSBP 100HR 88AT 39.0 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 90% on room air, blood pressure 222/134 mmHg, pulse 58/min, alert, temperature 36.1 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 90%airSBP 222HR 58AT 36.1 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 31 mmHg (4.1 kPa). Use the rule that in chronic respiratory alkalosis HCO₃⁻ falls by 5 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 31 mmHg (4.1 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 35% oxygen shows PaO₂ 67 mmHg (8.9 kPa) and PaCO₂ 28 mmHg (3.7 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 35%PaO₂ 67 mmHg (8.9 kPa)PaCO₂ 28 mmHg (3.7 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIfirst-degree AV blockjunctional rhythmthird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2first-degree AV block
  3. 3junctional rhythm
  4. 4third-degree (complete) AV block

3Solutions

1.Nursing fundamentals

Answer: B · Remove the cannula and document it, then resite if still needed

Why this is the answer

Phlebitis is inflammation of the vein. The cannula should be removed, the site recorded and monitored, and a new cannula placed elsewhere only if it is still needed.

Answer

B · Remove the cannula and document it, then resite if still needed
2.Nursing fundamentals

Answer: C · It helps find and fix system problems before someone is harmed

Why this is the answer

Near misses show weaknesses in systems, such as confusing packaging or poor checks. Reporting them in a no-blame culture lets the organisation learn and prevent future harm.

Answer

C · It helps find and fix system problems before someone is harmed
3.Infection control & patient safety

Answer: B · Above the elbows, so water runs from the fingertips toward the elbows

Why this is the answer

After a surgical scrub, the hands are the cleanest area, so they are held above the elbows to let water drain away from them toward the less clean elbows.

Answer

B · Above the elbows, so water runs from the fingertips toward the elbows
4.Infection control & patient safety

Answer: C · There are too few neutrophils to produce the usual inflammatory signs

Why this is the answer

Classic signs of infection come from the inflammatory response, which depends on white blood cells. With very few neutrophils, fever may be the only early sign, so it must be taken seriously.

Answer

C · There are too few neutrophils to produce the usual inflammatory signs
5.Prioritization & delegation

Answer: A · Report it at once, because cultures and antibiotics are needed quickly

Why this is the answer

Neutropenic fever is a medical emergency. The patient may have few other signs of infection, so the nurse reports it immediately so that cultures can be taken and IV antibiotics started.

Answer

A · Report it at once, because cultures and antibiotics are needed quickly
6.Prioritization & delegation

Answer: A · Assess the patient personally and decide on the next steps

Why this is the answer

When a stable patient develops a new problem, the RN assesses them, because the patient may now be unstable. The RN then decides on interventions and escalation, which may include an ECG and prescribed nitroglycerin.

Answer

A · Assess the patient personally and decide on the next steps
7.Clinical nursing

Answer: A · Thyroid function, the lungs and the skin's sensitivity to sunlight

Why this is the answer

Amiodarone can cause hypo- or hyperthyroidism, pulmonary fibrosis, liver problems and photosensitivity. Regular monitoring of thyroid and liver function is needed.

Answer

A · Thyroid function, the lungs and the skin's sensitivity to sunlight
8.Clinical nursing

Answer: A · "I only need to weigh myself once a month."

Why this is the answer

Daily weights at the same time with the same scales detect fluid retention early. A rapid gain, worsening breathlessness or needing more pillows should be reported.

Answer

A · "I only need to weigh myself once a month."
9.Lab values & electrolytes

Answer: C · Send the fluid for cell count and culture and report it

Why this is the answer

Cloudy effluent with abdominal pain suggests peritonitis, the main serious complication of peritoneal dialysis. A sample is sent for white cell count, Gram stain and culture, and antibiotics (often given in the dialysis fluid) are started as prescribed.Checked against: Dialysis - peritoneal · MedlinePlus (NIH) (2024)

Answer

C · Send the fluid for cell count and culture and report it
10.Lab values & electrolytes

Answer: C · Replace the magnesium; low magnesium keeps the kidneys losing potassium

Why this is the answer

Low magnesium makes the kidneys lose potassium, so hypokalemia does not correct until the magnesium is replaced. Both are common in alcohol use disorder.Checked against: Low blood potassium · MedlinePlus (NIH) (2025); Magnesium Blood Test · MedlinePlus (NIH) (2023)

Answer

C · Replace the magnesium; low magnesium keeps the kidneys losing potassium
11.Pharmacology

Answer: D · Wait at least 5 minutes between the two drops

Why this is the answer

Waiting several minutes allows the first drop to be absorbed before the next is applied. Eye ointments are usually applied last.

Answer

D · Wait at least 5 minutes between the two drops
12.Pharmacology

Answer: C · Oral morphine has a large first-pass effect, so less reaches the blood

Why this is the answer

Much of an oral morphine dose is metabolised by the liver before reaching the systemic circulation. Equianalgesic tables are used, so the IV dose is a fraction of the oral dose.

Answer

C · Oral morphine has a large first-pass effect, so less reaches the blood
13.Med-surg: cardiovascular & respiratory

Answer: B · With the affected lobe uppermost so gravity drains it

Why this is the answer

Postural drainage places the patient so the affected segment is above the main bronchus, letting gravity move secretions towards the larger airways to be coughed up. It is combined with breathing techniques. Head-down positions are avoided in patients with reflux, recent surgery or breathlessness.

Answer

B · With the affected lobe uppermost so gravity drains it
14.Med-surg: cardiovascular & respiratory

Answer: A · Dullness to percussion on the affected side

Why this is the answer

Blood in the pleural space gives a dull percussion note, whereas air gives hyper-resonance. In haemothorax the neck veins are often flat because of blood loss; in tension pneumothorax they are distended. A massive haemothorax needs a large chest drain, blood replacement and surgical review.

Answer

A · Dullness to percussion on the affected side
15.Med-surg: neuro, endocrine & renal

Answer: C · Frequent neurological checks and BP

Why this is the answer

Neurological observations, blood pressure and checks for bleeding are done frequently after thrombolysis. A new headache, vomiting, falling GCS or rising blood pressure may indicate haemorrhage. Antiplatelets and anticoagulants are usually avoided for 24 hours.

Answer

C · Frequent neurological checks and BP
16.Med-surg: neuro, endocrine & renal

Answer: A · IV fluids to rehydrate the patient

Why this is the answer

Hypercalcaemia causes polyuria and dehydration, which worsen the high calcium. IV fluids are the first step, followed by a bisphosphonate to reduce bone resorption. Calcium is rechecked regularly.

Answer

A · IV fluids to rehydrate the patient
17.Med-surg: GI, perioperative & oncology

Answer: D · A partial-thickness burn on the hand

Why this is the answer

Burns of the face, hands, feet, genitalia, perineum and major joints, as well as circumferential, chemical, electrical and inhalation injuries, usually need specialist advice because of their risks and functional impact.

Answer

D · A partial-thickness burn on the hand
18.Med-surg: GI, perioperative & oncology

Answer: B · Pain may be undertreated; reassess and ask for a review of the plan

Why this is the answer

Clock-watching often reflects inadequate analgesia. The nurse reassesses pain and function, considers multimodal options, and asks the prescriber to review the plan rather than labelling the patient.

Answer

B · Pain may be undertreated; reassess and ask for a review of the plan
19.Maternity & obstetric nursing

Answer: B · About 11.5 to 16 kg

Why this is the answer

For a normal BMI, the US Institute of Medicine (National Academy of Medicine) recommends a total gain of about 11.5 to 16 kg (25 to 35 lb), more for underweight women and less for women with obesity. The UK has no official target range; NICE focuses on healthy eating and activity.

Answer

B · About 11.5 to 16 kg
20.Maternity & obstetric nursing

Answer: C · Jitteriness stops when the limb is gently held

Why this is the answer

Jitteriness is a rhythmic tremor that is stimulus-sensitive and stops when the limb is held or flexed. Seizures continue when restrained and may include eye deviation, apnoea or lip smacking. Glucose and calcium are checked in both.

Answer

C · Jitteriness stops when the limb is gently held
21.Pediatric nursing

Answer: C · Breastfeeding, skin-to-skin contact or oral sucrose

Why this is the answer

Breastfeeding, skin-to-skin care, sucrose with non-nutritive sucking and swaddling all reduce pain responses in newborns. Newborns feel pain and should be protected from it.

Answer

C · Breastfeeding, skin-to-skin contact or oral sucrose
22.Pediatric nursing

Answer: D · Allow them to stay if they wish, with a staff member to support and explain

Why this is the answer

Many families want to be present, and guidelines support offering this with a dedicated staff member to explain and support them. Family presence can help with grief and does not generally interfere with resuscitation.

Answer

D · Allow them to stay if they wish, with a staff member to support and explain
23.Mental health nursing

Answer: D · Avoid showering or changing clothes, and bring any clothing already removed in a paper bag

Why this is the answer

Not washing, changing or eating where possible helps keep evidence. Paper bags are used because plastic traps moisture and can degrade biological evidence. Her medical needs and choices remain the priority.

Answer

D · Avoid showering or changing clothes, and bring any clothing already removed in a paper bag
24.Mental health nursing

Answer: D · The risk to an identifiable person must be shared with the team and may need to be disclosed to protect that person, following the law and policy

Why this is the answer

A serious threat against an identifiable person overrides confidentiality. The nurse informs the team, documents the threat and follows the legal and policy procedures for protecting the person.

Answer

D · The risk to an identifiable person must be shared with the team and may need to be disclosed to protect that person, following the law and policy
25.Nursing math & unit conversions

Answer: 18:55

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

6 PM → 6 + 12 = 18

Answer

18:55

Answer

18:55
26.Nursing math & unit conversions

Answer: t = 280 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

19:40 → 24:00 = 260 min

After midnight

00:00 → 00:20 = 20 min

Total

t = 260 + 20 = 280 min

Answer

t = 280 min
27.Dosage calculations

Answer: D = 750 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

25·60 = 1500 mg

Per dose

D = 1500/2 = 750 mg

Answer

D = 750 mg
28.Dosage calculations

Answer: V = 0.44 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 440/1000 = 0.44 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.44 mL
29.IV infusion rates

Answer: R = 60 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

60/60 = 1 mL/min

Drip rate

R = 1·60 = 60 gtt/min

Answer

R = 60 gtt/min

With a microdrip set (60 gtt/mL), gtt/min equals mL/h.

30.IV infusion rates

Answer: D = 60 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

200/50 = 4 mg/mL

Dose rate

D = 4·15 = 60 mg/h

Answer

D = 60 mg/h
31.Pediatric & critical-care dosing

Answer: V = 1.2 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

60·102 = 6 120 units

Volume

V = 6120/5000 = 1.224 ≈ 1.2 mL

Answer

V = 1.2 mL
32.Pediatric & critical-care dosing

Answer: R = 5.9 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

400 mg = 400 000 mcg
400 000/250 = 1600 mcg/mL

Dose per minute and per hour

3·52 = 156 mcg/min
156·60 = 9360 mcg/h

Pump rate

R = 9360/1600 = 5.85 ≈ 5.9 mL/h

Answer

R = 5.9 mL/h
33.IV fluids & fluid balance

Answer: I = 1580 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 100 + 180 = 280 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 1·100 = 100 mL
I = 1580 mL

Answer

I = 1580 mL
34.IV fluids & fluid balance

Answer: t = 3.3 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 750 = 250 mL

Time

t = 250/75 = 3.333 ≈ 3.3 h

Answer

t = 3.3 h

That is about 3 h 20 min, so the bag runs out at about 11:20.

35.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 97% → 0
on air → 0
SBP 100 mmHg → 2
HR 88/min → 0
alert (A) → 0
T 39.0 °C → 1

Add

NEWS2 = 0 + 0 + 0 + 2 + 0 + 0 + 1 = 3

Answer

NEWS2 = 3
36.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 90% → 3
on air → 0
SBP 222 mmHg → 3
HR 58/min → 0
alert (A) → 0
T 36.1 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 3 + 0 + 0 + 0 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 19.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|31 − 40| = 9 mmHg → 0.9 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 5·0.9 = 19.5 mmol/L

Answer

HCO₃⁻ = 19.5 mmol/L
38.Arterial blood gas interpretation

Answer: A–a gradient = 147.5 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.35·713 − 28/0.8 = 249.5 − 35 = 214.5 mmHg

Gradient

A–a = 214.5 − 67 = 147.5 mmHg

Answer

A–a gradient = 147.5 mmHg
39.ECG rhythm strip interpretation

Answer: QTc = 0.375 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 9.5 × 0.04 = 0.38 s
RR = 26 × 0.04 = 1.04 s

Fridericia’s formula

QTc = 0.38/∛1.04 = 0.38/1.013 = 0.375 s

Answer

QTc = 0.375 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (375 ms)

40.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 27 small boxes, 1500 ÷ 27 ≈ 56 per minute.
2. Rhythm: R–R regular (1.08 s) and P–P regular (0.80 s), but the two are independent.
3. P waves: upright and regular at 75 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions